Pennsylvania, 2007

Extreme Cold in Pennsylvania, February 5 to 6, 2007

February 5 to 6, 2007 · NWS CTP · 23 events in 23 counties and zones

Gusty west winds and low temperatures combined to produce very low wind chills across the region.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Gusty west winds and low temperatures combined to produce very low wind chills across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 5, 3:41 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 5, 3:41 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EST MON FEB 5 2007

.SHORT TERM /TONIGHT/...
MORE OF THE SAME TONIGHT WITH ARCTIC HIGH AND W/NW FLOW.  LOWS MAY
BE JUST SLIGHTLY WARMER THAN LAST NIGHT WITH HEIGHTS SUBTLY
HIGHER...BUT IN GENERAL TEMPS WILL BE SIMILAR TO LAST NIGHT.  WINDS
WILL NOT BE QUITE AS STRONG HOWEVER...KEEPING WIND CHILLS IN THE
ADVISORY AREA IN THE ADVISORY CATEGORY (ALTHOUGH CAMBRIA/SOMERSET
MAY BUMP -25F FROM TIME TO TIME). WILL ALSO EXPAND THE WC.Y
FURTHER SOUTH TO COVER THE REMAINDER OF THE CWA AS GRIDDED
DATABASE QUERY INDICATES CRITERIA WILL BE MET/EXCEEDED FURTHER
SOUTH. THIS ALSO LINES UP WELL WITH LWX TO THE SOUTH. WILL RUN
IT...LIKE THE ADY ALREADY IN EFFECT...UNTL 17Z TUE.

LAKE EFFECT SNOWS WILL CONTINUE TO JUST BRUSH THE NW CORNER OF CWA.
COULD SEE AN INCH OR SO OF FRESH ACCUMULATION N AND W OF
WARREN...OTHERWISE JUST SOME SCATTERED LIGHT SNOW SHOWERS FOR THE NW
MTNS OVERNIGHT.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...
IN SHORT...COLD AND DRY WILL SUM UP THE WEATHER OVER THE NEXT
SEVERAL DAYS IN THE LONG TERM PD. NOW FOR THE DETAILS...AN ALBERTA
CLIPPER DIVING ESEWD THRU THE UPPER MISSISSIPPI VALLEY EARLY TUE IS
FCAST TO REACH THE LWR OH VLY BY 00Z WED. MODEL DIAGS OF PREVIOUS
RUNS FROM YESTERDAY AS WELL AS TODAYS MODEL SUITE CONTINUES TO
RECOMMEND/FAVOR A SOLN CLOSER TO THE GFS WITH SUPPORT FROM SREF/MREF
ENS MEANS. HPC HAD NOTED OVERNIGHT THAT THE FLOW ALOFT IN THE NAM
SEEMS TOO AMPLIFIED...LEADING TO A SLOWER AND DEEPER SFC WAVE.
DESPITE THE NAM SHOWING GOOD RUN-TO-RUN CONTINUITY WITH RESPECT TO
THE PREVIOUS TRENDS WITH THIS CLIPPER SYS...IT STILL APPEARS TO BE
AN OUTLIER THIS PACKAGE GIVEN THE FAST/FLAT NATURE OF THE UPPER LVL
FLOW. GIVEN THAT THE S/W IS EMBEDDED WITHIN THIS FAST FLOW...A SOLN
MORE ALIGNED WITH THE GFS IS PREFERRED.

THE AFOREMENTIONED CLIPPER SYSTEM WILL BRING A BRIEF PD OF WARM
ADVECTION -SN TO MAINLY THE SRN 1/3 OF THE CWA FROM LATE TUE EVE
INTO EARLY WED. THE GFS SHOWS A GOOD SURGE OF THETA-E ADV ALONG AND
SOUTH OF THE MASON-DIXON LINE WITH FORCING AND ISENTROPIC LIFT
ALONG THE 275-285K RIBBON INCREASING BELOW A THERMALLY INDIRECT
140KT JET STREAK. THE WEAK SFC LO REFLECTION SLIDES EWD THRU THE
SRN MID ATLANTIC STATES AND OFFSHORE BY 12Z WED. SFC RIDGING
QUICKLY BUILDS IN FROM THE WEST...SHUTTING OFF THE PRECIP BY LATE
WED MORN/EARLY AFT.

THE LLVL MAY BACK ENUF IN THE WAKE OF THE S/W TO BRING SOME LAKE
SNOWS INTO THE NW COS...BUT GUID STILL INDICATING MORE OF A GNRL
WRLY FLOW SO HAVE HELD POPS IN THE CHC CAT ACROSS THE NW MTNS WITH
LITTLE IN THE WAY OF ACCUMS.

HAVE INCREASED POPS ACROSS THE FAR SRN TIER COS ALONG AND SOUTH OF
THE PA TURNPIKE TO LKLY /60%/ WHICH IS MORE IN LINE THE THE 09/15Z
SREF 0.05/0.10 PROBS. HAVE BLENDED MODEL QPF FIELDS WITH HPC AND
HAVE COME UP WITH SNOW AMOUNTS FROM 0.5-1.5 ACROSS THIS AREA WITH
THE HIGHER AMOUNTS PSBL OVER THE HIGHER TERRAIN OF THE
LAUREL/SCENT MTNS. THESE AMOUNTS AGREE WITH THE 09/15Z SREF PLUME
DIAGRAMS WHICH SHOW AROUND AN INCH OR SO IN THE MEAN AT JOHNSTOWN
AND SOMERSET...WITH A TAD LESS A BIT FURTHER N AT ALTOONA. IN
GENERAL...SHOULD SEE LESSER AMOUNTS THE FURTHER NORTH AND EAST ONE
GOES WITH LITTLE MORE THAN A FLURRY IN THE FAR NE PORTION OF THE
CWA. HAVE GONE WITH ENS MOS BLEND FOR TEMPS EARLY IN THE PD WHICH
REMAIN FAIRLY COLD AND REMAIN BELOW NORMAL.

FOLLOWED HPC GUID IN THE LATER PDS WITH BLEND FROM THE 06/12Z GFS.
MAIN THEMES IN THE MEDIUM TO LONG RANGE CONTINUE TO BE DRY WX AND
BELOW NORMAL TEMPS WITH THE EXCEPTION OF SOME -SHSN ACROSS THE NW
MTNS CLOSE TO LAKE ERIE. DIFFERENCES/UNCERTAINTY IN THE DETAILS
OF THE EXTNDD REMAIN THE SAME WITH EACH MODEL HANDLING EMBEDDED
S/W DISTURBANCES A LITTLE DIFFERENTLY. BASIC PATTERN SHOULD NOT
CHANGE MUCH INTO THE WKEND AS THE 06/12Z MREF/GEFS ENS MEANS
CONTINUE TO SHOW TROFING OVER THE ERN PAC AND ERN NOAM WITH
POSITIVE HEIGHT ANOMALIES WEAKENING OVER NWRN CANADA/AK AND
RIDGING OVER THE WCENT CONUS.

ENSEMBLE GUID AS WELL AS OPERATIONAL GFS/ECMWF STILL WANT TO FLATTEN
THE UPPER LEVEL FLOW AND MOVE THE MEAN ERN TROF NEWD BY EARLY NEXT
WEEK WITH A RETURN TO A SLIGHTLY MORE MILDER...QUASI-ZONAL FLOW TYPE
PATTERN PREVAILING ACROSS THE CONUS. THIS WOULD ALSO LEAD A MODERATION
IN TEMPERATURES...ALLOWING THEM TO RETURN TO MORE SEASONABLE
LEVELS BY EARLY NEXT WEEK.

&&

.AVIATION /21Z-18Z/...
NOT MUCH TO WORRY ABOUT TODAY FOR THE MAJORITY OF AVIATION SITES
ACROSS CTP CWA.  OFF AND ON CLOUDS PRODUCING OCCASIONAL MVFR...BUT
VFR FOR A VAST MAJORITY OF THE TIME/REGION.  WINDS WILL SLACKEN A
LITTLE OVERNIGHT. CLOUDS ASSOCIATED WITH THE NEXT SYSTEM BEGIN TO
MOVE INTO THE AREA DURING THE DAY TOMORROW...BUT THE TRANSITION IS
GOING TO BE TOO CLOSE TO THE END OF THE TAF AND INSIGNIFICANT TO
AVIATION TO WARRANT ITS INCLUSION.

AS FOR KBFD...LAKE EFFECT ON A DOWNWARD TREND...RESULTING IN
SCATTERED SNOW SHOWERS TO THE WEST OF LAKE ERIE. WITH THE LAKE
FREEZING OVER...THE HEIGHT OF THE INVERSION DROPPING...AND WIND
SHEAR/DIRECTION BECOME INCREASINGLY UNFAVORABLE...DO NOT EXPECT
MUCH FROM THE ACTUAL SNOW SHOWERS. THE MAIN ISSUE IS THE WIND AND
RESULTANT BLOWING SNOW...WHICH WILL CONTINUE TO PRODUCE THE LOW
VIS WE SEE CLOSE TO THE SURFACE THROUGH MUCH OF THE PERIOD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 11 AM EST TUESDAY FOR PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.

&&

SHORT TERM...RXR
LONG TERM...STEINBUGL
AVIATION...CONNELLY
Hazardous weather outlook, Feb 5, 5:33 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 AM EST MON FEB 5 2007

PAZ004>006-010>012-017-018-024-033-037-041-042-061045-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
533 AM EST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY COLD WIND CHILLS OF 25 TO 30 BELOW ZERO WILL OCCUR
THROUGH LATE THIS MORNING...PROMPTING A WIND CHILL WARNING FOR THE
REGION THROUGH 11 AM. THE WIND CHILL WARNING WILL BE REPLACED
WITH A WIND CHILL ADVISORY AFTER 11 AM FOR THE REMAINDER OF THE DAY
AS WIND CHILLS REMAIN BETWEEN 10 AND 20 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DEPENDING ON THE STRENGTH OF WINDS TONIGHT...A WIND CHILL WARNING
MAY AGAIN BE NEEDED OVERNIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-061045-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
533 AM EST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT THROUGH 11 AM AS WIND CHILLS
WILL REACH 10 TO 20 BELOW ZERO THROUGH LATE THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DEPENDING ON THE STRENGTH OF WINDS TONIGHT...A WIND CHILL ADVISORY MAY
AGAIN BE NEEDED OVERNIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GARTNER/MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Southern Centre

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Southern Centre forecast zone
Reported by
ASOS
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Huntingdon

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Huntingdon forecast zone
Reported by
ASOS
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Mifflin

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Mifflin forecast zone
Reported by
ASOS
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Juniata

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Juniata forecast zone
Reported by
ASOS
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Fulton

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Franklin

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Southern Clinton

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Southern Clinton forecast zone
Reported by
ASOS
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Southern Lycoming

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Southern Lycoming forecast zone
Reported by
ASOS
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Union

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Union forecast zone
Reported by
ASOS
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Snyder

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Snyder forecast zone
Reported by
ASOS
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Montour

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Montour forecast zone
Reported by
ASOS
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Northumberland

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Northumberland forecast zone
Reported by
ASOS
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Columbia

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Columbia forecast zone
Reported by
ASOS
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Perry

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Dauphin

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Dauphin forecast zone
Reported by
ASOS
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Schuylkill

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Schuylkill forecast zone
Reported by
ASOS
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Lebanon

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Lebanon forecast zone
Reported by
ASOS
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Cumberland

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Cumberland forecast zone
Reported by
ASOS
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Adams

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, York

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
York forecast zone
Reported by
ASOS
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Lancaster

When
February 5, 4:00 PM EST to February 6, 11:00 AM EST
Where
Lancaster forecast zone
Reported by
ASOS
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Blair

When
February 5, 4:00 PM EST to February 6, 3:00 PM EST
Where
Blair forecast zone
Reported by
ASOS
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Bedford

When
February 5, 4:00 PM EST to February 6, 3:00 PM EST
Where
Bedford forecast zone
Reported by
ASOS
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7649, 7650, 7651, 7652, 7653, 7654, 7655, 7656, 7657, 7658, 7659, 7660, 7661, 7662, 7663, 7664, 7665, 7666, 7667, 7668, 7669, 7670, 7671.